Molecular and clinical determinants of drug-induced long QT syndrome: an iatrogenic channelopathy.

Details

Ressource 1Download: 15616901.pdf (300.75 [Ko])
State: Public
Version: Final published version
Serval ID
serval:BIB_7731F4C93DCE
Type
Article: article from journal or magazin.
Publication sub-type
Review (review): journal as complete as possible of one specific subject, written based on exhaustive analyses from published work.
Collection
Publications
Institution
Title
Molecular and clinical determinants of drug-induced long QT syndrome: an iatrogenic channelopathy.
Journal
Swiss Medical Weekly
Author(s)
Abriel H., Schläpfer J., Keller D.I., Gavillet B., Buclin T., Biollaz J., Stoller R., Kappenberger L.
ISSN
1424-7860
Publication state
Published
Issued date
2004
Peer-reviewed
Oui
Volume
134
Number
47-48
Pages
685-694
Language
english
Notes
Journal Article Research Support, Non-U.S. Gov't Review --- Old month value: Nov 27
Abstract
More than 70 drugs present on the Swiss market can cause drug-induced long QT syndrome (LQTS), which is associated with torsades de pointes (TdP) arrhythmias, potentially leading to sudden cardiac death. Basic and clinical investigations performed during the last decade have helped a better understanding of the mechanisms and risk factors of this serious public health problem. In their vast majority, QT interval prolonging drugs block the human ERG (hERG) channel involved in the repolarisation phase of the cardiac action potential, and thus lengthen the QT interval. Beside the well-known QT interval prolonging action of class IA, IC and III anti-arrhythmic drugs, many antibiotics, neurotropic, antifungal, and antimalarial drugs are also able to cause drug-induced LQTS. Reviewing the literature indicates that the risk of QT interval prolongation and TdP is increased in females, in patients with organic heart diseases and hypokalaemia. Furthermore in a few cases, genetic factors have also been reported. However thus far, no genetic test is available to detect at-risk patients, and in consequence, drug prescribers are still relying only on the clinical history and findings to perform an evaluation of the risk. Treatment of drug-induced LQTS and TdP includes identifying and withdrawing the culprit drug(s), infusing magnesium and, in resistant cases acceleration of the heart rate. In this review article we provide a list of QT interval prolonging drugs adapted to the pharmaceuticals found on the Swiss market that can be used as a check-list for drug prescribers and at-risk patients.
Keywords
Anti-Arrhythmia Agents, Death, Sudden, Cardiac, Female, Humans, Iatrogenic Disease, Long QT Syndrome, Male, Pharmacogenetics, Potassium Channels, Voltage-Gated, Safety, Torsades de Pointes
Pubmed
Web of science
Create date
24/01/2008 10:56
Last modification date
20/08/2019 14:34
Usage data